Minnesota, 2010

Winter Storm and Winter Weather in Minnesota, December 20 to 21, 2010

December 20 to 21, 2010 · NWS ARX · 7 events in 7 counties and zones

Snow started falling across southeast Minnesota during the morning of the 20th and continued into the evening hours before ending. Once the snow ended, it was replaced by freezing drizzle which created a light coating of glaze on the fresh snow and exposed surfaces.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snow started falling across southeast Minnesota during the morning of the 20th and continued into the evening hours before ending. Once the snow ended, it was replaced by freezing drizzle which created a light coating of glaze on the fresh snow and exposed surfaces. The weight of the snow caused two roofs to collapse in Winona County. The debris blocked a railroad track and trapped numerous cattle, killing one. Snowfall totals generally ranged from 4 to 6 inches with ice accumulations around an eighth of an inch. The highest reported snow totals were 8 inches at Grand Meadow (Mower County) and 7.5 inches at Harmony (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 20, 4:21 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 20, 4:21 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CST MON DEC 20 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY

THE MAIN FORECAST CONCERNS FOR THIS PERIOD DEALS WITH HOW MUCH
SNOW WILL FALL ACROSS THE AREA THROUGH TONIGHT...AND HOW MUCH
FREEZING DRIZZLE MAY ACCUMULATE FROM THIS EVENING THROUGH TUESDAY.

THE 20.00Z MODELS CONTINUE TO SHOW THAT THE LOW PRESSURE SYSTEM...
WHICH WILL BE MOVING EAST THROUGH THE REGION THIS AFTERNOON AND
TONIGHT...WILL HAVE LESS AND LESS MOISTURE ASSOCIATED WITH IT.
AS A RESULT...THE SREFS PROBABILITIES OF GREATER THAN A HALF INCH
OF PRECIPITATION HAVE CONTINUED TO DECREASE AND SO HAS THE MEAN
12 HOUR SNOW AMOUNTS. THE LATTER IS NOW SHOWING MAINLY 4 TO 6
INCHES OF SNOW ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR...AND
2 TO 4 INCHES OF SNOW SOUTH OF THIS INTERSTATE. HOWEVER SINCE
THESE MODELS DO NOT NORMALLY HAVE ENOUGH RESOLUTION TO HANDLE MESO
EFFECTS SUCH AS BANDING...WE STILL CANNOT RULE OUT A FEW SPOTS
GETTING 6 TO 7 INCHES OF SNOW. AS A RESULT...THE WINTER STORM
WARNING WILL BE ALLOWED TO CONTINUE.

FOR TONIGHT...THE MODELS CONTINUE TO SUGGEST DRIER AIR WILL MOVE
IN ALOFT. AS THIS OCCURS...THE ICE CRYSTAL SEEDING WILL END AND
THE SNOW WILL CHANGE QUICKLY OVER TO FREEZING DRIZZLE FROM WEST TO
EAST.

ON TUESDAY...BOTH 20.00Z MODEL SOUNDINGS CONTINUE TO SUGGEST THAT
THERE WILL BE ENOUGH LIFT IN THE LOW LEVELS TO KEEP OCCASIONAL
FREEZING DRIZZLE GOING THROUGH MUCH OF THE DAY. THE TEMPERATURES
ACROSS SOUTHWEST AND CENTRAL WISCONSIN MAY WARM UP ENOUGH DURING
THE AFTERNOON TO CHANGE THE FREEZING DRIZZLE OVER TO DRIZZLE.
MEANWHILE THE AWIPS PLAN VIEWS SUGGEST THAT THERE MAY BE ENOUGH
ICE CRYSTAL SEEDING TAKING PLACE IN THE MORNING ALONG AND NORTH OF
INTERSTATE 94 FOR THE FREEZING DRIZZLE TO MIX WITH SNOW AT TIMES.
TOTAL ICE ACCUMULATIONS FROM THIS EVENING THROUGH TUESDAY
AFTERNOON WILL BE UP TO A TENTH OF AN INCH.

ON TUESDAY NIGHT...BOTH THE 20.00Z GFS AND NAM ARE SUGGESTING THAT
A TROUGH WILL MOVE SOUTH THROUGH THE FORECAST AREA. BUFKIT
SOUNDINGS INDICATE THAT THE LOW LEVELS WILL REMAIN SATURATED
THROUGH AT LEAST 5000 FEET. IN ADDITION...THIS TROUGH WILL PRODUCE
ENOUGH OMEGA IN THIS SATURATED LAYER FOR OCCASIONAL FLURRIES OR
LIGHT SNOW.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

DURING THIS TIME PERIOD...THE GREATEST CONCERN CONTINUES TO RESIDE
WITH THE LOW PRESSURE SYSTEM THAT MAY AFFECT THE AREA FROM
THURSDAY INTO THURSDAY NIGHT. AFTER SEVERAL DAYS OF GENERAL
AGREEMENT ON THIS SYSTEM...THE 20.00Z GFS AND ECMWF INDICATED THAT
THIS SYSTEM MAY END UP JUST BRUSHING THE WESTERN AND SOUTHERN
PARTS OF THE FORECAST AREA. SINCE THIS IS A RELATIVELY NEW
DEVELOPMENT...IT WAS THE CONSENSUS TO MAKE MINIMAL CHANGES TO THE
SNOW CHANCES FOR NOW.

&&

.AVIATION...TODAY THROUGH TUESDAY

A BAND OF SNOW HAS BEEN DEVELOPING OVER SOUTH DAKOTA INTO NORTHWEST
IOWA EARLY THIS MORNING...WHILE STRATUS HAS BEEN LOWERING OVER THE
TAF SITES AHEAD OF THE DEVELOPING BAND. THE BAND OF SNOW SHOULD MOVE
INTO KRST BETWEEN 12-15Z AND INTO KLSE BETWEEN 18-20Z. VISIBILITIES
WILL LIKELY DROP QUICKLY FROM VFR TO IFR IN AN HOUR OR TWO AFTER THE
SNOW STARTS. POTENTIAL ALSO EXISTS FOR BRIEF LIFR VISIBILITIES...BUT
THE TIME PERIODS ARE HARD TO PINPOINT AT THIS TIME. CEILINGS ALSO
EXPECTED TO FALL QUICKLY...TO MVFR OR IFR ONCE THE SNOW MOVES
IN...LOWEST AT KRST. SNOW SHOULD MOVE OUT OF KRST BETWEEN 00-03Z AND
KLSE AROUND 06Z...WITH TOTAL ACCUMULATIONS OF 4 TO 6 INCHES
EXPECTED. PLAN ON FREEZING DRIZZLE TO OCCUR IN THE WAKE OF THE SNOW
THROUGH MUCH OF TUESDAY...WITH UP TO ONE TENTH OF ICE ACCUMULATION.
ALONG WITH THE FREEZING DRIZZLE...CEILINGS AND VISIBILITIES ARE
LIKELY TO STAY DOWN UNTIL TUESDAY AFTERNOON WHEN SOME DRIER AIR
ATTEMPTS TO MOVE IN AT THE SURFACE. PLAN ON AT LEAST IFR CEILINGS
AND VISIBILITIES THROUGH TUESDAY MORNING AT KRST...WHILE AT
KLSE...MVFR CEILINGS AND IFR VISIBILITIES SHOULD BE THE RULE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST TUESDAY FOR
     WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR MNZ094-MNZ095-
     MNZ096.

     WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088.

IA...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...AJ
Hazardous weather outlook, Dec 20, 5:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
539 AM CST MON DEC 20 2010

MNZ079-086>088-211200-
DODGE-OLMSTED-WABASHA-WINONA-
539 AM CST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH NOON TUESDAY. A LOW
PRESSURE SYSTEM WILL PRODUCE 3 TO 5 INCHES OF SNOW TODAY...AND UP TO
2 INCHES OF ADDITIONAL SNOW THIS EVENING. TOTAL SNOWFALL AMOUNTS WILL
RANGE FROM 4 TO 7 INCHES.

THE SNOW WILL TRANSITION OVER TO FREEZING DRIZZLE AFTER 9 PM
TONIGHT...AND THEN LINGER THROUGH REMAINDER OF THE NIGHT. ICE
ACCUMULATIONS MAY APPROACH A TENTH OF AN INCH BY SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH NOON TUESDAY DUE
TO THE LINGERING FREEZING DRIZZLE HAZARD.

ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOW OR ICE REPORTS WOULD BE GREATLY APPRECIATED TODAY THROUGH
TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ017-029-032>034-041>044-211200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-
539 AM CST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL...
CENTRAL...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH NOON
TUESDAY. A LOW PRESSURE SYSTEM WILL PRODUCE 1 TO 3 INCHES OF SNOW
TODAY...AND 2 TO 4 INCHES OF ADDITIONAL SNOW THIS EVENING. TOTAL
SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES.

THE SNOW WILL TRANSITION OVER TO FREEZING DRIZZLE AFTER MIDNIGHT. ICE
ACCUMULATIONS MAY APPROACH A TENTH OF AN INCH BY SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH NOON TUESDAY DUE
TO THE LINGERING FREEZING DRIZZLE HAZARD.

ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOW OR ICE REPORTS WOULD BE GREATLY APPRECIATED TODAY
THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

IAZ008>011-018-019-029-030-MNZ094>096-211200-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
MITCHELL-MOWER-WINNESHIEK-
539 AM CST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON TUESDAY. A LOW
PRESSURE SYSTEM WILL PRODUCE 2 TO 4 INCHES OF SNOW TODAY...AND LESS
THAN AN INCH OF ADDITIONAL SNOW THIS EVENING. TOTAL SNOWFALL AMOUNTS
WILL RANGE FROM 2 TO 5 INCHES.

THE SNOW WILL TRANSITION OVER TO FREEZING DRIZZLE AFTER 9 PM. ICE
ACCUMULATIONS MAY APPROACH A TENTH OF AN INCH BY SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON TUESDAY
DUE TO THE LINGERING FREEZING DRIZZLE HAZARD.

ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOW OR ICE REPORTS WOULD BE GREATLY APPRECIATED TODAY
THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ053>055-061-211200-
CRAWFORD-GRANT-RICHLAND-VERNON-
539 AM CST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM THIS AFTERNOON THROUGH
NOON TUESDAY. A LOW PRESSURE SYSTEM WILL PRODUCE 2 TO 3 INCHES OF
SNOW TODAY...AND 1 TO 2 INCHES OF ADDITIONAL SNOW THIS EVENING.
TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 3 TO 5 INCHES.

THE SNOW WILL TRANSITION OVER TO FREEZING DRIZZLE AFTER MIDNIGHT. ICE
ACCUMULATIONS MAY APPROACH A TENTH OF AN INCH BY SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON TUESDAY DUE
TO THE LINGERING FREEZING DRIZZLE HAZARD.

ANOTHER ACCUMULATING SNOW EVENT IS POSSIBLE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOW OR ICE REPORTS WOULD BE GREATLY APPRECIATED FROM TODAY
THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Mower

When
December 20, 9:00 AM CST to December 21, 12:00 AM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Heavy snow fell across the county, producing accumulations of 6 to 8 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The highest reported snowfall total was 8 inches at Grand Meadow.

Winter Storm, Dodge

When
December 20, 10:00 AM CST to 11:00 PM CST
Where
Dodge forecast zone
Reported by
Unknown
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Heavy snow fell across the county, producing accumulations of 6 to 7 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing.

Winter Storm, Fillmore

When
December 20, 10:00 AM CST to December 21, 3:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Heavy snow fell across the county, producing accumulations of 6 to 7 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The highest reported snowfall total was 7.5 inches at Harmony.

Winter Storm, Olmsted

When
December 20, 10:00 AM CST to December 21, 2:00 AM CST
Where
Olmsted forecast zone
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Snow fell across the county, producing accumulations of 4 to 6 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The snowfall from this event pushed the total snow on the ground up to 29 inches at Rochester. This tied the record for the most snow ever on the ground. The highest reported snowfall total was 6.1 inches at Rochester.

Winter Storm, Wabasha

When
December 20, 10:00 AM CST to December 21, 4:00 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Snow fell across the county, producing accumulations of 5 to 6 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The highest reported snowfall total was 6 inches at Oak Center.

Winter Weather, Houston

When
December 20, 11:00 AM CST to December 21, 3:00 AM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Snow fell across the county, producing accumulations of 4 to 5 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The highest reported snowfall total was 5 inches near La Crescent.

Winter Storm, Winona

When
December 20, 11:00 AM CST to December 21, 3:00 AM CST
Where
Winona forecast zone
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Snow fell across the county, producing accumulations of 4 to 6 inches. A period of freezing drizzle occurred once the snow ended and produced up to an eighth of an inch of icing. The weight of the snow caused two building roofs to collapse. Debris from the first building fell onto a railroad track blocking it for over 18 hours. Debris from the second collapse trapped 64 cows, killing one and injuring several others. The highest reported snowfall total was 4.5 inches west of Altura.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268096, 268092, 268094, 268098, 268099, 268095, 268100.